Tornadoes · United States · Wisconsin · 2011

EF1 tornado, Lugerville, Wisconsin, May 22, 2011

This EF1 tornado ran 3.3 miles across Price, Fillmore and Howard counties on May 22, 2011, touching down at 2:33 PM CDT and reaching 600 yards wide. It killed nobody, and did $4,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 22, 2011
Touchdown
2:33 PM CDT (19:33 UTC)
Lifted
2:37 PM CDT (19:37 UTC)
On the ground
4 minutes
Path length
3.3 miles (5.3 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$4,000
Counties
Price, Fillmore and Howard counties
Touchdown point
45.777, -90.645
Lift-off point
45.821, -90.619
Record number
1105221333-01

What the Weather Service recorded

A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.

A weak tornado developed and tracked roughly along Price Lakes Road for slightly over 3 miles, before dissipating near Le Tourneau Lake. The damage consisted of primarily trees and large tree limbs blown down or snapped in a convergent pattern along the road. Some large pine trees were snapped. Structural damage was very minor, with one house experiencing some roof damage and a blown in window. [DI 28 (TS), DOD 4, LB-EXP, Est Gust 90-95mph].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at May 22, 1:44 PM CDT, 49 minutes earlier.

Area forecast discussion, May 22, 1:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
144 PM CDT SUN MAY 22 2011

.UPDATE...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN
THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. INITIAL
BAND OF CONVECTION STRETCHING ACROSS SRN TIER OF CWA IN MARGINALLY
UNSTABLE ATMOSPHERE. STORMS APPROACHING THRESHOLD OF SVR HAIL AND
WILL BE MONITORED CLOSELY ACROSS SRN WISC ZONES NEXT FEW HRS.
ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE NORTHWARD AS
SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST NMMWRF SIM
REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS SRN TIER OF
ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR MORE SFC
BASED ROTATION MAY ARISE BY LATE TODAY/EARLY EVENING FROM NEAR BRD
LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW LVL BOUNDARIES
PROVIDE ENHANCED SHEAR. DENSE FOG STILL LOCALIZED AT LAKEFRONT IN
TWIN PORTS VICINITY...AND ALONG NSHORE IN COOK COUNTY. HAVE
ADJUSTED POPS/SKY/WX GRIDS TO ACCOUNT FOR QUICK MOVING AREAS OF
PRECIP/CLEARING THRU AFTN HRS.

&&

.PREV DISCUSSION... /ISSUED 118 PM CDT SUN MAY 22 2011/

AVIATION.../18Z TAF ISSUANCE/
A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS
THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND
EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH
THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND
MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY
MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO
MVFR/IFR AT TIMES.

PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 22 2011/

AVIATION...12Z TAFS.
DIFFICULT FORECAST WITH THE APPROACH OF THE LARGE OCCLUDED LOW
PROGGED TO MOVE THROUGH THE AREA THROUGH THE NEXT 24 HOURS.
CONFIDENCE IS LOW WITH THIS SET OF FORECASTS AS TIMING OF TSRA AND
THEIR ASSOCIATED VSBY AND CIG RESTRICTIONS. GUSTY SFC WINDS WILL
OCCUR IN THE VCNTY OF STRONGER STORMS.

PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 22 2011/

DISCUSSION...
A VERTICALLY STACKED LOW SEEN ON WV SAT IMAGERY ROTATING OVER SOUTH
DAKOTA WILL TRACK EAST-NORTHEAST ACROSS CENTRAL MN THROUGH THE
DAY...LIFTING OVER WRN LK SUPERIOR OVERNIGHT. AHEAD OF THE LOW
OVER MN/WIS...AN OCCLUDED FRONT IN THE REGION OF MAX PVA HAS
TRIGGERED SHRA/TSTMS THAT HAVE TRACKED N OVERNIGHT THROUGH THE SRN
ZONES OF THE DLH CWA. ATTM...THE ONLY REPORTS FROM THESE STORMS
WERE OF LOTS OF DIME/NICKLE SIZE HAIL IN THE BRD AREA. THE STORMS
MAY WEAKEN/DIMINISH FOR A PERIOD AROUND DAY BREAK. HOWEVER...NAM
BUFR SOUNDINGS AND SHORT RANGE SIMULATED REF HAVE CONSISTENTLY
SHOWN THAT THE STORMS WILL REDEVELOP IN THE 16-18Z TIME FRAME.
THE COOLER AIR ALOFT ASSOCIATED WITH THE LOW WILL RESULT IN STEEP
LAPSE RATES/LARGE LI VALUES AND 1000-2000 J/KG OF CAPE FOR MUCH OF
THE NORTHLAND. THE BEST INSTABILITY/SHEAR AND GREATEST SVR THREAT
WILL BE OVER WISCONSIN TODAY WHERE DEW POINTS ARE ALREADY IN THE
LOW 60S AND SOUNDINGS SHOW LIFTED INDEX VALUES REACH NEGATIVE 8
WITH SFC BASED CAPE IN EXCESS OF 2000-2500 J/KG.

WENT WIDESPREAD SHRA/TSTMS LIKELY TODAY WITH SVR MENTION OVER MUCH
OF THE CWA WITH THE EXCEPTION OF BORDERLAND ZONES AND NEAR LAKE
SUPERIOR. DENSE FOG WILL PERSIST NEAR LAKE SUPERIOR THROUGH
DAYBREAK...GRADUALLY DIMINISHING THROUGH MID DAY.

OTHER CONCERN IS HEAVY RAIN AS THE LOW TRACKS OVER THE FA THIS
AFTERNOON/OVERNIGHT. THE LATEST MDLS RUNS ARE IN DECENT AGREEMENT
THAT A HEAVY RA BAND...CO-LOCATED WITH THE LOW...LIFTS NE OVER
THE CWA THROUGH 12Z MON. ALTHOUGH THE PRECISE TRACK IS SOMEWHAT
UNCERTAIN...INCREASED QPF WITH ADDITIONAL RAINFALL AMOUNTS
TODAY/NIGHT OF GENERALLY 0.50-1.0 INCHES. THERE MAY BE AREAS THAT
RECEIVE AMOUNTS CLOSER TO 1.5 INCHES. SOUNDINGS ALSO SUPPORT HEAVY
RAIN OVERNIGHT WITH DEEPLY SAT PROFILES...A FEW HUNDRED JOULES OF
CAPE AND PWATS AROUND 1.0 INCH.

EXTENDED...MONDAY NIGHT THROUGH SATURDAY.
COOL HIGH PRESSURE OVER WESTERN ONTARIO MONDAY NIGHT WILL DRIFT OVER
THE WESTERN GREAT LAKES INTO WEDNESDAY. ANOTHER AREA OF COOL HIGH
PRESSURE WILL REPLACE THE GREAT LAKES ONE WEDNESDAY NIGHT AND FOLLOW
THE SAME PATH TO THE WESTERN GREAT LAKES BY FRIDAY. SEASONAL
TEMPERATURES WILL PREVAIL. MODELS BEGIN TO DIVERGE BEYOND FRIDAY AND
HAVE MADE NO CHANGES.

PREV DISCUSSION... /ISSUED 1238 AM CDT SUN MAY 22 2011/

AVIATION...06Z TAFS.
DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS RESULTED IN SOME
CLEARING OR SCATTERING OUT OF THE LOW CLOUDS ACROSS OUR SRN AND WRN
ZONES...WHILE LOW CLOUDS AND FOG PERSIST FROM THE TWIN PORTS NEWD
ALONG THE NORTH SHORE DUE TO ONSHORE FLOW. THIS PATTERN WILL CONTINUE
THROUGH MUCH OF THIS MORNING. THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS AND STORMS THROUGH THIS MORNING...MAINLY ACROSS OUR WRN AND
SRN ZONES AWAY FROM THE MARINE LAYER. THE MAIN LOW PRESSURE SYSTEM
AND ASSOCIATED OCCLUDED FRONT WILL THEN PROPAGATE OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS THE NORTHLAND ON SUNDAY...ESPECIALLY BY
AFTERNOON. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS ACROSS NRN WI.

&&

.POINT TEMPS/POPS...
DLH  51  62  37  55 /  70  40  10   0
INL  54  57  36  60 /  60  20  10   0
BRD  55  62  42  63 /  70  30  10   0
HYR  53  65  39  62 /  70  40  10   0
ASX  49  56  37  53 /  70  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR LSZ140>147.

&&

SHORT TERM...CANNON
Hazardous weather outlook, May 22, 9:48 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT SUN MAY 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
948 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTHLAND. SEVERE
STORMS WILL BE POSSIBLE...WITH THE GREATEST RISK OF SEVERE WEATHER
OVER PORTIONS OF NORTHWEST WISCONSIN. THE PRIMARY THREAT FROM ANY
SEVERE STORM IN THE NORTHLAND WOULD BE LARGE HAIL. A FEW STORMS
IN NORTHWEST WISCONSIN MAY ALSO PRODUCE DAMAGING WINDS...OR EVEN A
TORNADO. MONITOR THE WEATHER...AND LISTEN FOR ANY LATER WATCHES OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

LSZ121-140>148-231200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
948 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS WILL INCREASE TODAY. THE STRONG WINDS...ALONG WITH
BUILDING WAVES...WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT
TODAY AND INTO THIS EVENING. REFER TO THE LATEST MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAMERS

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 12:59 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1259 PM CDT SUN MAY 22 2011

WIZ007-008-221845-
SAWYER-WASHBURN-
1259 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES AREA...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF SARONA...MOVING NORTH AT 55
MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS UP
TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  SHELL LAKE...         SARONA...             BIRCHWOOD...
  ANGUS...              LITTLE SISSABAGAMA LAKE...
  SPOONER LAKE...       SPOONER...            EDGEWATER...
  TREGO...              STONE LAKE...         EARL...
  COUDERAY...           SPRINGBROOK...        RESERVE...
  LAMPSON...

THIS INCLUDES HIGHWAY 53 BETWEEN MINONG AND HAUGEN.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4613 9191 4599 9125 4563 9125 4564 9203

LAMERS
Special weather statement, May 22, 1:35 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CDT SUN MAY 22 2011

WIZ002-007>009-221905-
BAYFIELD-PRICE-SAWYER-WASHBURN-
135 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS CONTINUE TO APPROACH THE HAYWARD LAKES
AREA...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGBROOK TO 21
MILES SOUTHEAST OF EXELAND...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  STANBERRY...          RESERVE...            EXELAND...
  RADISSON...           NORTHWOODS BEACH...   HAYWARD...
  COUDERAY...           TOTAGATIC FLOWAGE...  OJIBWA...
  LITTLE ROUND LAKE...  CHIEF LAKE...         CHIPPEWA LAKE...
  NELSON LAKE...        NEW POST...           BLAISDELL LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4563 9070 4563 9159 4586 9186 4634 9135
      4566 9056 4556 9068

LAMERS
Special weather statement, May 22, 2:02 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN MAY 22 2011

WIZ008-009-221940-
PRICE-SAWYER-
202 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING INTO SAWYER AND PRICE COUNTIES...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDGEWATER...MOVING NORTHEAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTHEAST OF
LADYSMITH...ALSO MOVING NORTHEAST.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  RADISSON...           COUDERAY...           OJIBWA...
  CHIEF LAKE...         NEW POST...           CHIPPEWA LAKE...
  WINTER...             BLAISDELL LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4563 9070 4563 9139 4577 9151 4614 9120
      4595 9092 4586 9058 4564 9030 4553 9068

LAMERS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

7.6 hours before the tornado, 247 km from the path. May 22, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 351 joules per kilogram, CIN -121, lifted condensation level 1006 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -1 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Surface CAPE
166 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

4.4 hours after it, 247 km from the path. May 23, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 753 joules per kilogram, CIN -97, lifted condensation level 942 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 242 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
666 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Phillips/Price (PBH), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the touchdown began at 19:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 22, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 222:13 PM CDTEF1Hennepin, MN13.6880148$167 million
May 222:33 PM CDTEF2Howard, IA to MN28.72503$775,000
May 222:38 PM CDTEF0Lafayette, MO0.340$500
May 222:40 PM CDTEF2Iowa, IA3.975$250,000
May 222:52 PM CDTEF0Anoka, MN0.230$50,000
May 222:54 PM CDTEF0Iowa, IA2.025$10,000
May 223:13 PM CDTEF0Bremer, IA0.130
May 223:16 PM CDTEF0Washington, MN2.675$50,000
May 223:25 PM CDTEF0Lafayette, MO0.150
May 223:37 PM CDTEF1Fayette, IA7.970$175,000
May 223:58 PM CDTEF0Lafayette, MO0.150$3,000
May 224:00 PM CDTEF1Barron, WI2.0300$200,000
May 224:01 PM CDTEF0Fayette, IA1.450$10,000
May 224:05 PM CDTEF2Houston, MN to WI13.8150$15 million
May 224:10 PM CDTEF0Labette, KS0.350
May 224:37 PM CDTEF1Jasper, IN0.333$25,000
May 224:47 PM CDTEF1La Crosse, WI8.2125$920,000
May 224:50 PM CDTEF1Saline, MO3.575$230,000
May 225:15 PM CDTEF2Monroe, WI64.58001$7.7 million
May 225:34 PM CDTEF5Joplin tornado, MO21.61,6001581150$2.8 billion
May 225:39 PM CDTEF0Price, WI1.1350$1,000
May 225:52 PM CDTEF0Price, WI1.1400
May 226:01 PM CDTEF0Price, WI2.1350$5,000
May 226:10 PM CDTEF2Newton, MO14.1800$1.0 million
May 226:20 PM CDTEF0Jack, TX0.050
May 226:25 PM CDTEF1Ogle, IL29.1200$150,000
May 226:26 PM CDTEF0Price, WI0.8275
May 226:28 PM CDTEF1Ogle, IL1.7200$50,000
May 226:33 PM CDTEF2Delaware, OK6.7800$1.0 million
May 226:40 PM CDTEF1Ogle, IL0.5100$50,000
May 226:42 PM CDTEF1Wagoner, OK3.5300
May 226:52 PM CDTEF3Delaware, OK to MO17.91,5504$2.0 million
May 226:55 PM CDTEF1Winnebago, IL2.750
May 226:59 PM CDTEF1Winnebago, IL0.950$15,000
May 227:10 PM CDTEF2Stone, MO15.7200$1.1 million
May 227:27 PM CDTEF1Cherokee, OK3.0250$70,000
May 227:33 PM CDTEF0Green Lake, WI0.430$1,000
May 227:47 PM CDTEF0Green Lake, WI4.250$5,000
May 227:50 PM CDTEF0Cherokee, OK0.150
May 228:13 PM CDTEF1Delaware, OK4.7400$25,000
May 228:14 PM CDTEF2Adair, OK4.5200$250,000
May 228:29 PM CDTEF0Delaware, OK1.0100
May 228:30 PM CDTEF2Delaware, OK2.935012$400,000
May 228:36 PM CDTEF1Delaware, OK1.7150
May 228:41 PM CDTEF0Renville, ND0.125
May 228:44 PM CDTEF1Delaware, OK0.5100
May 228:54 PM CDTEF1Benton, AR2.8450$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.